Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 135, NWS Atlanta, GA

May 24, 2020Bleckley County, Dodge County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 24, 2020, 7:28 PM EDT for Bleckley County, Dodge County, Georgia. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2020, 7:28 PM EDT (23:28 UTC)
Expired
May 24, 2020, 7:54 PM EDT
In force
26 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bleckley County, GA, Dodge County, GA

The radar

The Robins AFB radar (KJGX), 42 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 7:31 PM EDTHAIL 1Gresston, GAHAIL WAS REPORTED NEAR THE INTERSECTION OF HWY 23 AND WILSON WOODARD RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2020-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2020-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
1507 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

266 
WUUS52 KFFC 242328
SVRFFC
GAC023-091-250015-
/O.NEW.KFFC.SV.W.0135.200524T2328Z-200525T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
728 PM EDT Sun May 24 2020

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Dodge County in central Georgia...
  Southeastern Bleckley County in central Georgia...

* Until 815 PM EDT.

* At 728 PM EDT, a severe thunderstorm was located over Gresston, or
  near Eastman, moving north at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Cochran, Dubois, Roddy, Gresston, Empire and Yonkers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3226 8312 3222 8326 3240 8335 3244 8319
TIME...MOT...LOC 2328Z 159DEG 9KT 3229 8322 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
396 
WWUS52 KFFC 242354
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
754 PM EDT Sun May 24 2020

GAC023-091-250003-
/O.CAN.KFFC.SV.W.0135.000000T0000Z-200525T0015Z/
Dodge GA-Bleckley GA-
754 PM EDT Sun May 24 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DODGE AND
SOUTHEASTERN BLECKLEY COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 3226 8312 3222 8326 3240 8335 3244 8319
TIME...MOT...LOC 2352Z 159DEG 9KT 3235 8325 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:35 PM EDT, 3 hours 53 minutes earlier.

Area forecast discussion, May 24, 3:35 PM EDT, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
335 PM EDT Sun May 24 2020

.SHORT TERM /Tonight through Monday Night/...

Surface ridging builds into the state from the northeast overnight
and persists through the period. Region remains on the southwestern
periphery of the upper ridge centered over the western Atlantic
Ocean/mid-Atlantic coast region. Essentially this results in a
continuation of the basic, diurnally favored, convection scheme we
have been seeing over the past several days. Better chances across
the north/northeast tonight and Monday in the vicinity of the weak
wedge front and some orographic assistance, with the better chances
shifting toward the southern edges of the forecast area overnight
Monday night into early Tuesday as a weak wave edges northward out of
Florida. Mid-level lapse rates and instability remain moderate at
best, and although a few isolated strong to marginally severe
thunderstorms are certainly possible, chances are limited.

20

.LONG TERM /Tuesday through Sunday/...

Not much change for the long term. The overall pattern through most
of the period persists with an upper cut off low over TX and ridging
over the western Atlantic. The pattern shifts a bit by the end of
the period with the Plains low opening up and the upper ridge
suppressed some with a Great Lakes upper trough. However...this
still results in showers and thunderstorms each day with a basically
diurnal pattern. Easterly flow sets up through mid week with a Gulf
wave moving into southern GA and the Carolinas...and enhancing the
easterly winds. Look for somewhat cooler high temperatures mainly
north for the middle of the week.

41

&&

.AVIATION...
18Z Update...

VFR conditions are expected to predominate across most of the
forecast area through this forecast period outside of scattered
convection. Will likely see some MVFR or lower ceilings developing
over upstate South Carolina by 02-06Z, expanding southwestward into
eastern portions of the area by 06-09Z. Right now, I do not think we
will see these ceilings pushing west into any TAF sites other than
KAHN. Areas of MVFR or lower visibilities are likely as well, but I
do not expect visibility to drop below VFR levels at any of the TAF
sites. Winds will be east to southeast 6kt or less through 12Z,
increasing to 6-10kt after. Isolated to scattered convection likely
through the period, with best coverage 20Z-04Z.

//ATL Confidence...18Z Update...

Still low/medium confidence on potential for stratus after 08Z,
medium/high confidence other elements.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          68  82  67  75 /  30  50  50  50
Atlanta         69  83  68  75 /  30  40  40  50
Blairsville     61  78  62  71 /  40  60  50  50
Cartersville    67  84  66  76 /  30  40  30  50
Columbus        70  86  68  79 /  30  30  40  60
Gainesville     67  81  66  73 /  30  50  50  50
Macon           68  83  67  77 /  20  40  40  60
Rome            67  85  66  78 /  30  40  30  50
Peachtree City  66  84  66  76 /  30  30  40  50
Vidalia         70  84  69  79 /  20  50  50  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...20
LONG TERM....41
AVIATION...20
Hazardous weather outlook, May 24, 11:49 AM EDT, 7 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1149 AM EDT Sun May 24 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-251600-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1149 AM EDT Sun May 24 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered showers and thunderstorms are expected this afternoon
and evening over north and central Georgia. Some of the storms
could be strong with lightning, gusty winds and heavy rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Scattered to numerous thunderstorms are possible Monday through
Saturday, mainly in the afternoons and evenings. Possible hazards
with stronger thunderstorms may include frequent lightning,
periods of heavy rain, strong wind gusts, and small hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.  Please relay any information about observed severe
weather to the NWS while following all local, state, and CDC
guidelines. |

In the hours before

Special weather statement, May 24, 6:29 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
629 PM EDT Sun May 24 2020

GAZ069-071-079>081-242300-
Monroe GA-Taylor GA-Upson GA-Crawford GA-Talbot GA-
629 PM EDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MONROE...NORTHERN
TAYLOR...EASTERN UPSON...NORTHWESTERN CRAWFORD AND EASTERN TALBOT
COUNTIES UNTIL 700 PM EDT...

At 629 PM EDT...a strong thunderstorm was near Salem, or 9 miles
northwest of Roberta...moving northwest at 10 mph.

  HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Thomaston, Yatesville, Culloden, Lincoln Park, The Rock, Logtown,
Salem, Redbone Crossroads and Big Lazer Creek Wma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3283 8402 3267 8413 3276 8442 3299 8425
TIME...MOT...LOC 2229Z 120DEG 10KT 3279 8416

HAIL...0.25IN
WIND...50MPH
Special weather statement, May 24, 6:35 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
635 PM EDT Sun May 24 2020

GAZ082-242300-
Bibb GA-
635 PM EDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BIBB COUNTY UNTIL
700 PM EDT...

At 635 PM EDT...a strong thunderstorm was near Rutland, or near
Macon...moving northwest at 10 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Macon, Skipperton and Rutland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3275 8373 3288 8362 3279 8354 3274 8358
      3274 8360 3271 8360
TIME...MOT...LOC 2235Z 127DEG 8KT 3276 8359

HAIL...0.25IN
WIND...40MPH
Special weather statement, May 24, 6:47 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
647 PM EDT Sun May 24 2020

GAZ058-070-071-242315-
Butts GA-Lamar GA-Monroe GA-
647 PM EDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BUTTS...NORTHEASTERN
LAMAR AND NORTHWESTERN MONROE COUNTIES UNTIL 715 PM EDT...

At 647 PM EDT...a strong thunderstorm was over Collier, or near
Forsyth...moving north at 10 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Barnesville, Forsyth, Milner, High Falls State Park, Blount, Liberty
Hill, Goggins, Collier, Johnstonville and Brent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3298 8391 3294 8403 3313 8422 3323 8392
TIME...MOT...LOC 2247Z 158DEG 9KT 3303 8400

HAIL...0.25IN
WIND...40MPH
Special weather statement, May 24, 7:02 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
702 PM EDT Sun May 24 2020

GAZ096-242330-
Bleckley GA-
702 PM EDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BLECKLEY COUNTY
UNTIL 730 PM EDT...

At 702 PM EDT...a strong thunderstorm was near Goldsboro, or near
Cochran...moving northwest at 10 mph.

  HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Goldsboro and Cary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3245 8319 3239 8327 3248 8341 3257 8325
TIME...MOT...LOC 2302Z 140DEG 7KT 3245 8329

HAIL...0.25IN
WIND...50MPH
Special weather statement, May 24, 7:12 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
712 PM EDT Sun May 24 2020

GAZ108>110-242345-
Telfair GA-Wilcox GA-Dodge GA-
712 PM EDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TELFAIR...EASTERN WILCOX
AND SOUTHWESTERN DODGE COUNTIES UNTIL 745 PM EDT...

At 712 PM EDT...a strong thunderstorm was near Bowens Mill, or 9
miles south of Abbeville...moving northwest at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Abbeville, Temperance, Browning, Antioch Church and Owensboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3185 8352 3207 8334 3189 8313 3184 8317
      3185 8318 3185 8321 3184 8321
TIME...MOT...LOC 2312Z 126DEG 10KT 3186 8327

WIND...40MPH
Special weather statement, May 24, 7:17 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
717 PM EDT Sun May 24 2020

GAZ020-021-032-242345-
Cobb GA-Cherokee GA-Bartow GA-
717 PM EDT Sun May 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COBB...SOUTHWESTERN
CHEROKEE AND SOUTHEASTERN BARTOW COUNTIES UNTIL 745 PM EDT...

At 716 PM EDT...a strong thunderstorm was over Due West, or near
Marietta...moving north at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Marietta, Smyrna, Kennesaw, Woodstock, Acworth, Emerson, Fair Oaks,
White Water Park, Kellogg Creek, Lost Mountain Park, Oak Grove,
Kennesaw State University, George Washington Carver St Pk, Lebanon,
Due West, Sandy Plains, Dobbins Air Reserve Base and Hobgood Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3415 8477 3415 8445 3390 8451 3390 8472
      3393 8473 3395 8472 3395 8473 3400 8474
      3408 8474 3408 8476
TIME...MOT...LOC 2316Z 180DEG 9KT 3398 8462

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 10:07 PM EDTSpecial Weather StatementFFCHaralson38 min
May 23, 10:36 PM EDTSpecial Weather StatementFFCCoweta24 min
May 23, 10:48 PM EDTSpecial Weather StatementFFCDeKalb27 min
May 23, 11:36 PM EDTSpecial Weather StatementFFCCoweta24 min
May 23, 11:59 PM EDTSpecial Weather StatementFFCCoweta31 min
May 24, 12:05 AM EDTSpecial Weather StatementFFCHeard40 min
May 24, 1:39 AM EDTSpecial Weather StatementFFCDawson36 min
May 24, 2:44 PM EDTSpecial Weather StatementFFCTowns31 min
May 24, 3:11 PM EDTSpecial Weather StatementFFCTalbot34 min
May 24, 3:15 PM EDTSpecial Weather StatementFFCCherokee30 min
May 24, 3:26 PM EDTSevere Thunderstorm WarningFFCHarris49 min
May 24, 3:34 PM EDTSpecial Weather StatementFFCMuscogee26 min
May 24, 3:52 PM EDTSevere Thunderstorm WarningFFCMeriwether, Pike, Upson38 min
May 24, 4:01 PM EDTSpecial Weather StatementFFCForsyth29 min
May 24, 4:22 PM EDTSpecial Weather StatementFFCHarris, Troup23 min
May 24, 4:28 PM EDTSevere Thunderstorm WarningFFCHarris, Troup37 min
May 24, 4:28 PM EDTSevere Thunderstorm WarningFFCForsyth10 min
May 24, 4:33 PM EDTSpecial Weather StatementFFCCoweta, Meriwether27 min
May 24, 4:34 PM EDTSpecial Weather StatementFFCUnion26 min
May 24, 4:36 PM EDTSpecial Weather StatementFFCPike24 min
May 24, 4:44 PM EDTSpecial Weather StatementFFCGwinnett46 min
May 24, 4:46 PM EDTSevere Thunderstorm WarningFFCMeriwether, Pike, Upson44 min
May 24, 4:49 PM EDTSpecial Weather StatementFFCTalbot26 min
May 24, 5:02 PM EDTSpecial Weather StatementFFCClayton, Coweta, Fayette, Heard, Spalding, Troup43 min
May 24, 5:19 PM EDTSevere Thunderstorm WarningFFCCarroll, Coweta, Heard, Troup41 min
May 24, 5:24 PM EDTSpecial Weather StatementFFCWilkinson36 min
May 24, 5:39 PM EDTSpecial Weather StatementFFCHall36 min
May 24, 5:53 PM EDTSpecial Weather StatementFFCHouston37 min
May 24, 5:54 PM EDTSpecial Weather StatementFFCDouglas51 min
May 24, 5:55 PM EDTSpecial Weather StatementFFCLamar, Pike35 min
May 24, 6:29 PM EDTSpecial Weather StatementFFCUpson31 min
May 24, 6:35 PM EDTSpecial Weather StatementFFCBibb25 min
May 24, 6:47 PM EDTSpecial Weather StatementFFCLamar, Monroe28 min
May 24, 7:02 PM EDTSpecial Weather StatementFFCBleckley28 min
May 24, 7:12 PM EDTSpecial Weather StatementFFCWilcox33 min
May 24, 7:14 PM EDTSevere Thunderstorm WarningFFCWilcox24 min
May 24, 7:17 PM EDTSpecial Weather StatementFFCCobb28 min
May 24, 7:55 PM EDTSpecial Weather StatementFFCBleckley35 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.